Alabama, 2011Drought in Alabama, September 1 to 30, 2011
September 1 to 30, 2011 · NWS BMX · 21 events in 21 counties and zones
Below normal rainfall fell across much of central Alabama during the month of September. Although some areas received some very heavy rainfall during the first week of the month, only a few locations saw any relief.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall fell across much of central Alabama during the month of September. Although some areas received some very heavy rainfall during the first week of the month, only a few locations saw any relief.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT WED AUG 31 2011
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...LOW LEVEL MOISTURE HAS RETURNED TO THE AREA WITH
SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S. A FEW SHOWERS
CONTINUE ACROSS SOUTH ALABAMA. THE SHOWERS APPEAR TO BE FORMING
SOUTH OF AN UPPER LEVEL TROF AXIS THAT EXTENDS FROM UPPER LOW OFF
THE MID ATLANTIC COAST ACROSS SOUTHERN GEORGIA AND ALABAMA. KEPT
ISOLATED SHOWERS IN THE FORECAST ACROSS SOUTHERN COUNTIES. BASED
ON WARM EVENING TEMPERATURES AND HIGHER SURFACE DEWPOINTS...RAISED
OVERNIGHT LOWS A FEW DEGREES MOST AREAS.
58/ROSE
&&
.AVIATION...
06Z TAF DISCUSSION.
EASTERLY LOW LEVEL FLOW WILL PROVIDE A FEW CLOUDS...AND
OPPORTUNITIES FOR SOME HAZE...OVER THE NEXT 24 HOUR FORECAST PERIOD.
LOOKING BACK TO THE EAST...HOWEVER...I DON'T SEE ANY APPRECIABLE
LOWER CLOUD DEVELOPMENT IN GEORGIA LIKE I DID LAST NIGHT AT THIS
TIME. THEREFORE...I AM STARTING TO GAIN IN CONFIDENCE IN SKIES
REMAINING PREDOMINANTLY CLEAR ACROSS THE AREA THROUGH THE OVERNIGHT
HOURS. ANB IS ALREADY REPORTING SOME HAZE...WITH 6SM VISIBILITY.
THIS COULD VERY WELL SPREAD TO OTHER LOCATIONS AS WELL.
LITTLE CHANCE FOR PRECIPITATION ON THURSDAY...WITH MAINLY SCATTERED
COVERAGE CUMULUS CLOUD DEVELOPMENT THROUGH THE AFTERNOON.
/61/
&&
.PREV DISCUSSION... /ISSUED 352 PM CDT WED AUG 31 2011/
EAST/SOUTHEAST FLOW GIVING WAY TO A DECENT CUMULUS FIELD TODAY. A
COMBINATION OF VERY WARM TEMPERATURES WITH DAYTIME HEATING...
LINGERING SURFACE BOUNDARIES AND WEAK DISTURBANCES AROUND THE BASE
OF THE EASTERLY FLOW WITH THE UPPER HIGH ACROSS OK/TN IS HELPING
TO SPARK SOME WEAK ISOLATED SHOWER ACTIVITY ACROSS CENTRAL
ALABAMA. EXPECTING THIS ACTIVITY TO DECREASE AS WE MOVE PAST
SUNSET BUT COULD STILL HAVE A FEW SMALL SHOWERS ACROSS THE SOUTH
ESPECIALLY. TOMORROW LOOKS TO BE FAIRLY SIMILAR TO TODAY WITH
EAST/SOUTHEASTERLY FLOW HELPING TO USHER JUST ENOUGH MOISTURE FOR
SOME ISOLATED SHOWER ACTIVITY AROUND THE BASE OF THE UPPER HIGH.
AS WE MOVE INTO THE WEEKEND...ALL MODELS TO SOME DEGREE ARE BRINGING
A LOW PRESSURE OF SOME FORM INTO THE GULF REGION ON FRIDAY. HERE
IS WHERE OUR FORECAST BECOMES VERY TRICKY AS THE GFS HAS NOT BEEN
VERY CONSISTENT IN ITS PLACEMENT AND TIMING OF THE POTENTIAL LOW
IN THE GULF. ALTHOUGH UNCERTAINTY REMAINS HIGH...THE EUROPEAN
MODEL APPEARS TO BE THE BEST MODEL SO FAR CONSISTENCY-WISE...SO I'M
LEANING TOWARD THAT. HOWEVER... OUR APPROACHING FRONT FOR THE
FIRST PART OF NEXT WEEK IS RATHER SLOW TO MOVE INTO/THROUGH THE
AREA WHICH WILL CREATE PROBLEMS FOR THIS LOW SITTING OVER THE GULF
FOR A POTENTIALLY LONG PERIOD OF TIME. ONE THING THAT WE DO KNOW
IS THAT WITH THE POTENTIAL OF A DEVELOPING LOW PRESSURE SYSTEM
OVER SOME PART OF THE WESTERN GULF OF MEXICO...MOISTURE WILL
DEFINITELY BE ON THE INCREASE OVER ALABAMA...AND SO WILL CLOUD
COVER. THIS WILL HELP BRING OUR TEMPERATURES DOWN FROM THE VERY
WARM TEMPERATURES FOR THE FIRST PART OF NEXT WEEK.
WITH THE SLOW DEVELOPMENT AND MOTION OF THIS POTENTIAL
SYSTEM...THE MODELS ARE HAVING GREAT DIFFICULTY WITH THIS. ALL
EYES WILL BE ON THE GULF FOR THE UPCOMING HOLIDAY WEEKEND.
08/MNK
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 93 70 94 67 / 10 10 10 10 10
ANNISTON 70 93 69 94 67 / 10 10 10 10 10
BIRMINGHAM 74 94 71 95 69 / 10 10 10 10 10
TUSCALOOSA 74 96 71 96 68 / 10 20 10 10 10
CALERA 72 94 71 94 68 / 10 20 10 10 10
AUBURN 70 92 69 92 68 / 20 20 10 10 10
MONTGOMERY 73 95 71 94 69 / 20 20 10 10 10
TROY 70 93 68 92 65 / 20 20 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 5:40 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT WED AUG 31 2011
ALZ011>015-017>050-012330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
640 PM CDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Autauga
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Autauga County experienced Extreme (D3) drought conditions the entire month.
Drought, Barbour
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Extreme (D3) drought conditions the entire month.
Drought, Bibb
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Bibb County started the month with Extreme Drought (D3) conditions and was downgraded to Severe Drought (D2) conditions on the 30th.
Drought, Bullock
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Extreme Drought (D3) conditions the entire month.
Drought, Chilton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Chilton County experienced Extreme Drought (D3) conditions the entire month.
Drought, Clay
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County experienced Extreme Drought (D3) conditions the entire month.
Drought, Cleburne
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County started the month with Extreme Drought (D3) conditions and was downgraded to Severe Drought (D2) conditions on the 30th.
Drought, Chambers
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County experienced Extreme Drought (D3) conditions the entire month.
Drought, Coosa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme Drought (D3) conditions the entire month.
Drought, Dallas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Dallas County started the month with Extreme Drought (D3) conditions and was downgraded to Severe Drought (D2) conditions on the 30th.
Drought, Elmore
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme Drought (D3) conditions the entire month.
Drought, Lee
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme Drought (D3) conditions the entire month.
Drought, Lowndes
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Lowndes County experienced Severe Drought (D2) conditions the entire month.
Drought, Macon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme Drought (D3) conditions the entire month.
Drought, Montgomery
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Extreme Drought (D3) conditions the entire month.
Drought, Perry
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Perry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Perry County started the month with Extreme Drought (D3) conditions and was downgraded to Severe Drought (D2) conditions on the 30th.
Drought, Randolph
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Severe Drought (D2) conditions the entire month.
Drought, Russell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme Drought (D3) conditions the entire month.
Drought, Shelby
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Shelby County started the month with Extreme Drought (D3) conditions and was downgraded to Severe Drought (D2) conditions on the 30th.
Drought, Talladega
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Talladega County experienced Extreme Drought (D3) conditions the entire month.
Drought, Tallapoosa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme Drought (D3) conditions the entire month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348673, 348675, 348676, 348681, 348683, 348684, 348685, 348688, 348692, 348693, 348694, 348695, 348696, 348697, 348698, 348699, 348700, 348701, 348702, 348703, 348704.